Q: My doctor recently prescribed a new medication, which means I am now taking three medications every day. Can I still safely drive, even if I am taking them all?
A: Because you’ve been prescribed a new medication, it’s typically recommended that you do not drive when you first start using it until you know how the drug affects you. But know that most people can still safely drive, even if they are taking multiple medications. It just depends upon how a medication affects an individual. Side effects can be more severe in older adults compared to younger people, and drugs tend to stay in an older person’s body longer, prolonging the effect. The more medicines you use (including over-the-counter medicines and supplements) the greater the risk that these may affect your ability to drive safely. In some cases, you may not realize or be aware of the effects, or there may be unintended interactions when medications and supplements are mixed. So, whenever you are prescribed a new medication, ask your doctor about possible side effects. And learn to pay close attention to how your body reacts to medicines and supplements. Keep a log of when you take them and how you feel afterwards. For example, does the medicine/supplement make you sleepy? Is your vision blurry? Do you feel weak or slow? Take a note of when these sensations occur. In many instances, your doctor can help minimize the negative impact of your medicines on your driving. For example, your doctor may be able to adjust the dose, change when you take the medicine, add an exercise or nutrition program to lessen the need for medication, and perhaps prescribe a different medication that causes less drowsiness. Be sure to tell the prescribing physician of any other medications or supplements you are taking, especially if you see more than one doctor. Talk with your doctor honestly about anything you’re taking or not taking. It’s not wise to stop taking medicines unless advised to do so. If you’re no longer taking prescribed medications, your physician needs to know.
Q: I’m recently retired. I have a hard time focusing and I get sidetracked very easily. My niece thinks I might have ADHD. Is that possible? I thought that was a young person’s malady.
A: Children have traditionally been diagnosed with attention deficit hyperactivity disorder (ADHD), but it’s increasingly being recognized in older adults. ADHD is a neurobiological disorder. In adults, there’s not as much hyperactivity, though restlessness is a symptom. ADHD in adults can produce memory and attention problems. It’s possible, and often likely, for older adults to have had ADHD in their younger years and not known it because of the need to be on task and on time for jobs and/or running households with children. In retirement, demands and deadlines diminish and daily life is typically less structured. If you don’t have to manage so much, ADHD symptoms come to the forefront. Diagnosing ADHD can be challenging in older adults years because these same symptoms may have other causes, such as side effects from medications. The disorder is diagnosed by a mental health professional, such as a psychiatrist or psychologist, who will take a full health and medical history. Symptoms include forgetfulness, procrastinating, the inability to effectively multitask, acting impulsively, being easily distracted, and being inpatient. It’s also helpful to think back to your youngers days to evaluate whether you struggled with ADHD symptoms. Frequently changing jobs, blurting out answers before questions have been completed, interrupting others and struggling to follow instructions are indicators of the condition. Treatment often includes medication, but that’s not always needed. Sometimes, behavioral strategies can work quite well. Learning time management and organizational and social skills is helpful. Many people look forward to retirement, but once that phase in life is reached some people struggle with lack of structure. This may be your situation. A mental health professional can help you to better understand what’s happening and how to better manage retirement.
—Editor-in-Chief Jonathan Wanagat, MD, PhD, Assistant Professor, Division of Geriatrics
The post Ask the Doctor: Taking New Medication; ADHD in Older Adults appeared first on University Health News.
Powered by WPeMatico